Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 11, 2022, 9:00 PM CDT for Lyon County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2022, 9:00 PM CDT (02:00 UTC)
- Expired
- Jun 11, 2022, 9:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lyon County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3000 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 15.5
The text
As transmitted.
285
WFUS53 KTOP 120200
TORTOP
KSC111-120230-
/O.NEW.KTOP.TO.W.0027.220612T0200Z-220612T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
900 PM CDT Sat Jun 11 2022
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southwestern Lyon County in east central Kansas...
* Until 930 PM CDT.
* At 900 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of Cottonwood Falls, moving south at 20
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Lyon County.
This includes Kansas Turnpike between mile markers 116 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3837 9636 3838 9635 3838 9631 3817 9619
3817 9636
TIME...MOT...LOC 0200Z 347DEG 18KT 3833 9637
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Reese2 follow-up statements
131
WWUS53 KTOP 120219
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
919 PM CDT Sat Jun 11 2022
KSC111-120230-
/O.CON.KTOP.TO.W.0027.000000T0000Z-220612T0230Z/
Lyon-
919 PM CDT Sat Jun 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN LYON COUNTY...
At 918 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Olpe, moving south at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Lyon County.
This includes Kansas Turnpike near mile marker 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3829 9636 3830 9626 3829 9626 3817 9624
3817 9636
TIME...MOT...LOC 0218Z 347DEG 18KT 3824 9634
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Reese792
WWUS53 KTOP 120228
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
928 PM CDT Sat Jun 11 2022
KSC111-120238-
/O.EXP.KTOP.TO.W.0027.000000T0000Z-220612T0230Z/
Lyon-
928 PM CDT Sat Jun 11 2022
...THE TORNADO WARNING FOR SOUTHWESTERN LYON COUNTY WILL EXPIRE AT
930 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3829 9636 3830 9626 3829 9626 3817 9624
3817 9636
TIME...MOT...LOC 0228Z 347DEG 18KT 3820 9633
$$
ReeseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:38 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 11, 6:38 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Sat Jun 11 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 238 PM CDT Sat Jun 11 2022 Key messages: 1. Severe weather is possible mainly over far northeastern and east central Kansas this evening. 2. The heat ramps up Sunday afternoon with heat indices from 105- 110 degrees. A Heat Advisory has been issued. 3. Heat concerns continue through mid next week with several days of heat indices around 100 degrees. Highly conditional, yet potentially high impact setup for severe weather this afternoon, particularly over far northeast and east central Kansas. Temps this afternoon have quickly climbed into the low 90s while dewpoints have peaked into the low 70s. A weak sfc boundary from southeast NE into northern MO has been the source for a few elevated, non-severe cells shifting into northeast KS this afternoon. Cloud bases are pretty high around 10-12 kft and are tapping into some of the instability, however given the strong EML holding on, have not grown to severe limits. A few of the HREF members hinted at this scenario of weak showers and isolated thunder continuing to impact far northeast Kansas for the next 1-2 hours before the severe convection develops along the front further to the northwest in NE and IA from 21-23Z. As these storms move south and southeastward, EML weakens as sfc CAPE climbs over 5000 J/KG by early evening. Forecast soundings over far northeast into east central KS depict ample effective bulk shear over 50 kts while clockwise curved hodographs within 0-3 KM are conducive for all hazards as a possibility. If the cells are discrete supercells, tornado concerns increase given the environment, however it appears more likely updrafts merge into a cluster or line tracking southward over MO, clipping far eastern KS after 23Z. Very large hail and damaging wind gusts around 70 mph are the more likely hazards with these storms. Convection exits the CWA around 05Z as the frontal boundary settles near the KS/NE border. Lingering cloud cover and ample moisture warms overnight lows to the middle 70s, priming Sunday for an even hotter afternoon as sfc moisture pools along and just north of the weak boundary bisecting the CWA. Models are in general consensus for middle to potentially upper 70s while highs are progged in the middle 90s, resulting in heat indices from 105 to 110 degrees. A Heat Advisory has been issued for the entire forecast area through 9 PM. The passing upper ridge across the central CONUS gives way to an southwest flow pattern and thunderstorm complex developing off the high plains Sunday. Latest model runs are trending slower with this system and further north, perhaps only impacting north central KS late Sunday evening. The excessive heat continues through Wednesday as the upper ridge amplifies in response to a developing low pressure system over the Pacific Northwest. Fortunately low levels are more mixed with wind gusts in the afternoon, alleviating heat indices slightly between 100 and 105 degrees each afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Jun 11 2022 Expecting storms near the KS/NE border to continue to push SSE toward terminals over the next few hours. Still some uncertainty in how these storms will evolve, so may need to amend TAFs as storms approach. Strong wind gusts are expected with storms although large hail and a tornado is also possible. Storms move through fairly quickly with VFR conditions returning by 05-06z through the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 9 PM CDT Sunday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && DISCUSSION...22 AVIATION...Flanagan
Hazardous weather outlook, Jun 11, 2:48 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Sat Jun 11 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-122000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Sat Jun 11 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Thunderstorms are possible across the entire outlook area this evening with the highest chance for severe storms being along and east of a line from Marysville to Topeka to Ottawa. Main hazards would be very large hail, and damaging wind gusts. A tornado or two cannot be ruled out, especially if storms that develop are discreet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices from 105 to 110 degrees are expected Sunday afternoon for the entire outlook area. A Heat Advisory is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jun 11, 7:57 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST 1 ENE GRANDVIEW PLAZA 39.03N 96.77W
06/11/2022 M68 MPH GEARY KS AWOS
AWOS STATION KFRI FT RILEY MARSHAL.
&&
MFLocal storm report, Jun 11, 8:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 SE MILFORD 39.16N 96.89W
06/11/2022 E1.00 INCH GEARY KS EMERGENCY MNGR
&&
MFLocal storm report, Jun 11, 8:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 5 SSE MILFORD 39.11N 96.88W
06/11/2022 E1.00 INCH GEARY KS TRAINED SPOTTER
&&Local storm report, Jun 11, 8:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG BLUE RAPIDS 39.68N 96.66W
06/11/2022 MARSHALL KS PUBLIC
DELAYED REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&
MFLocal storm report, Jun 11, 8:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 SSW WATERVILLE 39.68N 96.75W
06/11/2022 MARSHALL KS BROADCAST MEDIA
HIGHWAY 77 CLOSED WEST OF BLUE RAPIDS DUE TO
POWER LINES DOWN ALONG THE ROAD.
&&
MFLocal storm report, Jun 11, 8:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 N MANHATTAN 39.20N 96.57W
06/11/2022 RILEY KS PUBLIC
SOCIAL MEDIA PICTURE SHOWING DAMAGE TO THE
CHI OMEGA, KAPPA ALPHA CHAPTER BUILDING IN
MANHATTAN. TIME ESTIMATED FROM RADAR.
UNKNOWN IF STRAIGHT-LINE WINDS OR TORNADO.
&&
MFThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:04 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 26 min |
| Jun 11, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 51 min |
| Jun 11, 7:26 PM CDT | Tornado Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 34 min |
| Jun 11, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee | 51 min |
| Jun 11, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 33 min |
| Jun 11, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 37 min |
| Jun 11, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 46 min |
| Jun 11, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Jun 11, 9:38 PM CDT | Special Weather Statement | TOP | Lyon | 37 min |
| Jun 12, 8:12 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Jun 12, 8:40 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 35 min |
| Jun 12, 9:10 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 35 min |
| Jun 12, 9:30 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 30 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.